Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 260, NWS Louisville, KY

July 21, 2017Henry County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 21, 2017, 5:56 PM EDT for Henry County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2017, 5:56 PM EDT (21:56 UTC)
Expired
Jul 21, 2017, 6:30 PM EDT
In force
34 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Henry County, KY

The radar

The Louisville radar (KLVX), 96 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1560 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

572 
WUUS53 KLMK 212156
SVRLMK
KYC103-212230-
/O.NEW.KLMK.SV.W.0260.170721T2156Z-170721T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
556 PM EDT FRI JUL 21 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Henry County in central Kentucky...

* Until 630 PM EDT

* At 556 PM EDT, a severe thunderstorm was located near New Castle,
  moving east at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  New Castle, Eminence, Pleasureville, Gratz, North Pleasureville,
  Bethlehem, Slabtown, Lockport, Franklinton and Bellview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3847 8495 3846 8495 3844 8496 3843 8495
      3835 8496 3834 8498 3836 8517 3844 8518
      3848 8496
TIME...MOT...LOC 2156Z 269DEG 8KT 3840 8511 

HAIL...0.75IN
WIND...60MPH
 
$$

RJS
2 follow-up statements
605 
WWUS53 KLMK 212219
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
619 PM EDT FRI JUL 21 2017

KYC103-212230-
/O.CON.KLMK.SV.W.0260.000000T0000Z-170721T2230Z/
Henry KY-
619 PM EDT FRI JUL 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHEASTERN HENRY COUNTY...

At 619 PM EDT, a severe thunderstorm was located near New Castle, and
is nearly stationary.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
New Castle, Eminence, Pleasureville, Gratz, North Pleasureville,
Bethlehem, Slabtown, Lockport, Franklinton and Bellview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report severe weather to local law enforcement, post your report to 
the National Weather Service Louisville Facebook page, or tweet your 
report using hashtag L, M, K, spotter.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3847 8495 3846 8495 3844 8496 3843 8495
      3835 8496 3834 8498 3836 8517 3844 8518
      3848 8496
TIME...MOT...LOC 2219Z 269DEG 3KT 3840 8507 

HAIL...0.75IN
WIND...60MPH
 
$$

RJS
243 
WWUS53 KLMK 212228
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
628 PM EDT FRI JUL 21 2017

KYC103-212238-
/O.EXP.KLMK.SV.W.0260.000000T0000Z-170721T2230Z/
Henry KY-
628 PM EDT FRI JUL 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY COUNTY WILL
EXPIRE AT 630 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3847 8495 3846 8495 3844 8496 3843 8495
      3835 8496 3834 8498 3836 8517 3844 8518
      3848 8496
TIME...MOT...LOC 2228Z 269DEG 8KT 3840 8505 

$$

RJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:00 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 21, 3:00 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
300 PM EDT Fri Jul 21 2017

.Short Term...(This evening through Saturday night)
Issued at 252 PM EDT Fri Jul 21 2017

...Oppressive Heat and Humidity Through Saturday...

Summer heat and humidity is in full force this afternoon across the
lower Ohio Valley with the latest observations showing readings in
the lower to middle 90s. While not unusual for July in the lower
Ohio Valley, the dewpoints in the middle to even upper 70s are the
real driver for how oppressive it feels outside. Latest heat indices
are in the 100s with some of the highest readings near 110.

The main weather message through this weekend will be the heat and
high humidity but complicating the forecast is thunderstorm chances
for portions of the area.

For this evening, earlier outflow boundary draped across central
Kentucky has really washed out and thanks to very warm mid level
temperatures and the upper ridge, the atmosphere isn't supporting
much in the way of vertical growth. Further to the north across
Indiana and Ohio, the mid level capping inversion is weaker which
has allowed some convection to pass through. The bulk of the local
area will likely stay dry this evening and tonight, though can't
rule out an isolated pop-up shower across portions of southeast
Indiana and the northern Bluegrass.

Lows tonight will stay well into the 70s and likely not drop below
80 or 81 in the Louisville metro. The warm minimum record is 81 from
1934 for reference.

As for Saturday, a near repeat of today with a morning MCS likely to
be tracking across central Indiana and central Ohio. Outflow and
convective debris clouds will likely be spilling over the area
during the morning hours. The upper ridge is just slightly weaker so
the better chances for diurnally driven convection will be found
across portions of southeast Indiana and north central Kentucky. If
a stronger storm were to develop, strong winds and heavy rainfall
are the main threats. Temperatures will again climb into the lower
to middle 90s. Peak afternoon heat indices will top out in the 105
to 110 range in the advisory area with other locations in the 100 to
104 range.

&&

.Long Term...(Sunday through Friday)
Issued at 300 PM EDT Fri Jul 21 2017

Sunday into portions of early next week the upper ridge breaks and
eventually a surface front will pass through the area. This will
bring greater coverage and chances of showers and storms though it
doesn't appear that it'll be widespread beneficial rainfall for
everyone.

On Sunday, southern Indiana and northern Kentucky will see some
reprieve from the high heat and humidity, however south central
Kentucky will likely stay ahead of the front and under the influence
of the upper ridge. Afternoon heat indices across that area will top
out in the 100 to 104, and an extension of the heat advisory may be
necessary for some areas.

High pressure noses down into the lower Ohio Valley on Monday though
the surface front is forecast to stall out around the KY/TN border.
This will keep slight chances of showers/storms in the forecast for
those border counties while the northern areas and southern Indiana
get slightly drier air and more normal temperatures.

Moisture returns to the area mid-week with pop-up showers and storms
possible across the area. Temperatures will trend toward climatology
- upper 80s to low 90s and lows in the upper 60s to lower 70s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 120 PM EDT Fri Jul 21 2017

Isolated to scattered thunderstorms will be possible this afternoon
across the region, though confidence in where and when they will
occur is low. For now, am keeping any mention of thunder out of the
TAF, but satellite/radar trends will be monitored.

Skies should remain mostly clear this evening, and under a stagnant
air mass, haze could become an issue toward daybreak as visibilities
drop into MVFR, especially for bigger metro areas. Patchy fog may
also affect parts of the Kentucky Bluegrass region tomorrow morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 8 PM EDT /7 PM CDT/ Saturday for INZ076>079-
     083-084-089>092.

KY...Heat Advisory until 8 PM EDT /7 PM CDT/ Saturday for KYZ023>034-
     038-045-053-061>063-070>074.

&&

Short Term...ZT
Long Term...ZT
Aviation...DM
Hazardous weather outlook, Jul 21, 3:20 PM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
320 PM EDT Fri Jul 21 2017

INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>074-
221930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Spencer-Nelson-Larue-Butler-Edmonson-
Hart-Logan-Warren-Simpson-Allen-Barren-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Taylorsville, Bardstown,
Hodgenville, Morgantown, Brownsville, Horse Cave, Russellville,
Bowling Green, Franklin, Providence, Scottsville, and Glasgow
320 PM EDT Fri Jul 21 2017 /220 PM CDT Fri Jul 21 2017/

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ SATURDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Heat indices will stay around 100 through mid evening and only drop off
to 85 to 90 overnight.

Isolated thunderstorms are also possible this evening mainly along
and north of Interstate 64. Any stronger storms could produce locally
gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday afternoon heat index values will top out in the 105 to 110
range and a Heat Advisory is in effect.

Isolated thunderstorms are possible Saturday, mainly along and north
of Interstate 64. Scattered storms are possible throughout the area
Sunday and Monday. A few strong storms are possible with gusty winds
the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KYZ035>037-039>043-046>049-054>057-064>067-075>078-081-082-221930-
Franklin-Scott-Harrison-Anderson-Woodford-Fayette-Bourbon-Nicholas-
Washington-Mercer-Jessamine-Clark-Marion-Boyle-Garrard-Madison-Green-
Taylor-Casey-Lincoln-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Frankfort, Georgetown, Cynthiana,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Springfield,
Harrodsburg, Nicholasville, Winchester, Lebanon, Danville,
Lancaster, Richmond, Greensburg, Campbellsville, Liberty, Stanford,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
320 PM EDT Fri Jul 21 2017 /220 PM CDT Fri Jul 21 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Heat indices will be between 95 and 100 through mid evening.

Isolated thunderstorms are also possible this evening mainly along
and north of Interstate 64. Any stronger storms could produce locally
gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday afternoon heat index values will again exceed 100 degrees.

Isolated thunderstorms are possible Saturday, mainly along and north
of Interstate 64. Scattered storms are possible throughout the area
Sunday and Monday. A few strong storms are possible with gusty winds
the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

ZT

In the hours before

Special weather statement, Jul 21, 3:04 PM EDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
304 PM EDT Fri Jul 21 2017

KYZ035>037-039>043-046>049-054>057-064>067-075>078-081-082-221000-
Franklin-Scott-Harrison-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Washington-Mercer-Jessamine-Clark-Marion-Boyle-Garrard-
Madison-Green-Taylor-Casey-Lincoln-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Frankfort, Georgetown, Cynthiana,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Springfield, Harrodsburg, Nicholasville, Winchester, Lebanon,
Danville, Lancaster, Richmond, Greensburg, Campbellsville,
Liberty, Stanford, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
304 PM EDT Fri Jul 21 2017 /204 PM CDT Fri Jul 21 2017/

...Hot and Very Humid Through Saturday...

High temperatures will reach the lower 90s Saturday, and combined
with the oppressive humidity, will result in afternoon heat
indices exceeding 100 degrees. Those planning outdoor activities
should take frequent breaks in the shade, drink plenty of water,
and limit strenuous activities during the early and mid afternoon
hours.

ZT
Special weather statement, Jul 21, 5:24 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
524 PM EDT FRI JUL 21 2017

KYZ033-035-212200-
Henry-Franklin-
524 PM EDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENRY AND
NORTHWESTERN FRANKLIN COUNTIES...

At 524 PM EDT, a strong thunderstorm was located near New Castle,
moving east at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Castle, Eminence, Pleasureville, North Pleasureville, Drennon
Springs, Delville, Bethlehem, Slabtown, Polsgrove and Orville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3851 8503 3852 8498 3849 8499 3846 8495
      3844 8496 3843 8496 3843 8494 3846 8492
      3845 8491 3843 8492 3842 8488 3838 8490
      3836 8484 3829 8484 3832 8497 3833 8496
      3833 8497 3836 8519 3848 8521 3852 8503
TIME...MOT...LOC 2124Z 267DEG 13KT 3842 8512

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:24 PM EDTSpecial Weather StatementLMKHenry36 min
Jul 21, 6:23 PM EDTAreal Flood AdvisoryLMKHenry2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.